Alabama, 2011

Damaging Wind and Heavy Rain in Alabama, July 7 to 10, 2011

July 7 to 10, 2011 · NWS BMX · 3 events in 3 counties and zones

A warm and unstable air mass, and weak stationary front just to Alabama's north, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A warm and unstable air mass, and weak stationary front just to Alabama's north, caused several days of isolated to scattered showers and thunderstorms. A few of these storms produced large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 7, 2:01 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 7, 2:01 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT THU JUL 7 2011

.DISCUSSION...

SCATTERED MOSTLY SMALL...BUT RAINFALL RICH SHOWERS AND THUNDERSTORMS
THIS AFTERNOON. HIGH PWS LEADING TO SOME HEAVY DOWNPOURS IN THE
AREAS THAT RECEIVE RAINFALL. LOOKING OVER THE SATELLITE
IMAGERY...CENTRAL ALABAMA IS BETWEEN AN APPROACHING SHORTWAVE NEAR
MISSOURI AND AN UPPER LOW IN THE NORTHERN GULF. PLENTY OF MOISTURE
FEEDING NORTHWARD OUT OF THE GULF WHICH SHOULD KEEP US IN A
FAVORABLE PATTERN FOR SCATTERED SHOWERS AND THUNDERSTORMS THROUGH
FRIDAY AND PERHAPS SATURDAY AS THE PREVIOUSLY MENTIONED SHORTWAVE
ROTATES THROUGH THE SOUTHEASTERN STATES. THAT SAID...MOST OF THE
12Z MODELS HAVE COME IN A BIT DRIER FOR FRIDAY AS THE TENDENCY WAS
TO TAKE MOST OF THE UPPER SUPPORT THROUGH THE OHIO AND UPPER
TENNESSEE VALLEYS. FIND IT DIFFICULT TO BELIEVE THE AREA WILL BE
COMPLETELY LEFT OUT OF THE SHOWER ACTIVITY SO WILL MAINTAIN AT
LEAST A MEDIUM CHANCE POP FOR TOMORROW.

WHAT HAPPENS THEREAFTER HAS BECOME SOMEWHAT MUDDLED AS THE MODELS
DISAGREE ON THE STRENGTH OF AN UPPER LEVEL RIDGE THAT WILL BUILD
EASTWARD FROM TEXAS AND OVER THE AREA. THE NAM...SREF...THE
OPERATIONAL GFS SHOW PLENTY OF HOLES IN THE RIDGE WITH THE
OPPORTUNITY FOR CONTINUED AFTERNOON SHOWERS AND THUNDERSTORMS. THE
EURO...UKMET AND CMC ARE MORE SUPPRESSIVE WITH THE RIDGE AND TEND
TO ALL BUT ELIMINATE RAINFALL FOR THE NORTHERN TWO-THIRDS OF THE
STATE NEXT WEEK. THE GEFS HAS A LEAN TOWARDS THE EURO BUT IS
SOMEWHAT IN THE MIDDLE OF THE TWO GROUPS. THE DIFFERENCE BETWEEN
THE MODEL GROUPS APPEARS TO HINGE ON THE DEVELOPMENT OF A MORE
SIGNIFICANT TROUGH ALONG THE PACIFIC COAST. IF THIS WERE TO HAPPEN
THEN TEMPERATURES COULD REALLY PUSH 100 DEGREES THROUGH MUCH OF
NEXT WEEK FOR MANY AREAS. FOR NOW...WILL FOLLOW MUCH OF THE GFS
ENSEMBLE MEAN AVERAGES BUT AM A LITTLE WORRIED ABOUT THE POTENTIAL
FOR EXCESSIVE HEAT PROBLEMS DOWN THE ROAD.

&&

.AVIATION...18Z TAF DISCUSSION.

LIGHT SHOWER ACTIVITY POPPING UP ACROSS CENTRAL ALABAMA DUE TO
DIURNAL HEATING EFFECTS. MORE WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL BE ACROSS NORTHERN PORTIONS OF MS/AL INTO TN...
CLOSER TO AN UPPER SHORTWAVE MOVING ACROSS. HOWEVER...WE HAVE JUST
ENOUGH INSTABILITY WITH PLENTY OF HEAT TO REACH OUR CONVECTIVE
TEMPERATURE ACROSS MUCH OF THE STATE AS WE HAD PLENTY OF SUNSHINE
THIS MORNING. THIS ACTIVITY SHOULD REMAIN UNDER THE WEAK TO
MODERATE TSRA ACTIVITY FOR THIS AFTERNOON ACROSS CENTRAL ALABAMA
TAFS INTO THE EARLY EVENING. NO TEMPO/S AS PINPOINTING EXACT
LOCALES WILL BE DIFFICULT AT BEST. BUT TOWERING CUMULUS AND SOME
CB/S DEFINITELY SCATTERED ABOUT. WINDS ARE FAIRLY LIGHT BUT SHOULD
TAPER DOWN MORE AFTER SUNSET WITH ONLY MINOR FOG POSSIBLE ACROSS A
COUPLE OF NORTHERN SITES...ALL IN ALL VERY TYPICAL SUMMERTIME WEATHER.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     67  90  70  93  69 /  30  60  40  20  10
ANNISTON    71  91  72  93  74 /  20  50  40  20  10
BIRMINGHAM  73  91  73  94  74 /  20  60  40  20  10
TUSCALOOSA  72  92  73  94  73 /  20  50  40  20  10
CALERA      71  91  73  94  74 /  20  50  40  20  10
AUBURN      71  93  72  94  73 /  20  40  40  20  20
MONTGOMERY  73  93  74  94  75 /  20  40  40  30  20
TROY        70  93  72  94  73 /  20  40  40  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

88/08
Hazardous weather outlook, Jul 7, 12:20 PM CST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT THU JUL 7 2011

ALZ011>015-017>050-081115-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
120 PM CDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG HIGH PRESSURE WILL MOVE IN PLACE ACROSS CENTRAL ALABAMA
NEXT WEEK. AS A RESULT...TEMPERATURES IN THE UPPER 90S TO LOWER
100S ACROSS MOST LOCATIONS ARE POSSIBLE. WHEN FACTORING RELATIVE
HUMIDITY...HEAT INDEX VALUES COULD RANGE BETWEEN 105 AND 110
DEGREES DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

In the hours before

Special weather statement, Jul 7, 3:28 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT THU JUL 7 2011

ALZ015-072215-
WALKER AL-
428 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 515 PM CDT...

AT 424 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR JASPER...MOVING EAST SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JASPER...
  CORDOVA...
  DORA...
  PARRISH...
  GORGAS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3395 8710 3390 8708 3389 8704 3366 8707
      3366 8709 3363 8709 3362 8717 3359 8720
      3355 8719 3356 8732 3359 8732 3360 8742
      3369 8743 3370 8749 3394 8741
TIME...MOT...LOC 2128Z 273DEG 8KT 3384 8731

56
Special weather statement, Jul 7, 3:45 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
445 PM CDT THU JUL 7 2011

ALZ034-072230-
BIBB AL-
445 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR BIBB COUNTY UNTIL 530 PM CDT...

AT 442 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EOLINE...OR 8 MILES NORTHWEST OF BRENT...MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRENT...
  CENTREVILLE...
  EOLINE...
  WEST CENTREVILLE...
  WEST BLOCTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3301 8732 3309 8731 3312 8729 3314 8728
      3313 8720 3319 8720 3324 8714 3322 8711
      3325 8707 3291 8687 3285 8688 3284 8731
      3300 8740
TIME...MOT...LOC 2145Z 243DEG 9KT 3299 8728

56
Special weather statement, Jul 7, 4:04 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
504 PM CDT THU JUL 7 2011

ALZ024-072245-
JEFFERSON AL-
504 PM CDT THU JUL 7 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
545 PM CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GRAYSVILLE...OR 9 MILES WEST OF FULTONDALE...MOVING
EAST AT 5 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAIRFIELD...
  FULTONDALE...
  GARDENDALE...
  BIRMINGHAM...
  IRONDALE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3376 8654 3372 8653 3351 8657 3347 8663
      3347 8667 3342 8672 3342 8675 3340 8675
      3338 8679 3354 8709 3378 8699
TIME...MOT...LOC 2204Z 283DEG 5KT 3363 8694

56

The radar

The Birmingham radar (KBMX), 53 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Jefferson

When
July 7, 4:57 PM CST
Where
Jefferson County, 0.69 mi N of Center Pt
Reported by
Public
Coordinates
33.640, -86.680

Approximately 3 to 4 inches of water was reportedly flowing across portions of Centerpoint Pkwy and 20th Ave NE.

Thunderstorm Wind, Dallas

When
July 10, 3:25 PM CST
Where
Dallas County, 3.28 mi N of Marion Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.477, -87.238

A portion of roof was removed from an outbuilding. Several trees were reported down in the same area.

Heavy Rain, Tuscaloosa

When
July 10, 4:42 PM CST
Where
Tuscaloosa County, 1.5 mi NNE of River View
Reported by
Broadcast Media
Coordinates
33.240, -87.540

Heavy rainfall caused minor street flooding along several streets in Tuscaloosa, including Skyland Blvd, McFarland Blvd, Hargrove Road, and 15th Street.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336096, 336097, 336098.